Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Goodland, KS

August 7, 2024Logan County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 7, 2024, 11:30 PM CDT for Logan County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2024, 11:30 PM CDT (04:30 UTC)
Expired
Aug 8, 2024, 12:00 AM CDT
In force
30 min
Issued by
NWS Goodland, KS
Hail
0.00 in
Wind
55

County Logan County, KS

The radar

The Goodland radar (KGLD), 61 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2447 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS83 KGLD 080430
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1130 PM CDT Wed Aug 7 2024
 
KSZ014-028-080500-
Thomas KS-Logan KS-
1130 PM CDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 19 miles south of Levant, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of south central
Thomas and northeastern Logan Counties.

This includes Interstate 70 in Kansas between mile markers 65 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

&&

LAT...LON 3895 10127 3918 10131 3926 10089 3896 10085
TIME...MOT...LOC 0430Z 263DEG 19KT 3910 10121 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Trigg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:25 PM CDT, 5 minutes earlier. Its key messages:

  • Severe Thunderstorm Watch in effect from Kit Carson to Sheridan county and north through 10pm MT / 11pm CT. Large hail and damaging wind gusts will be possible.
  • Below average temperatures in the 60's and 70's may return to the area Thursday/Friday.
Area forecast discussion, Aug 7, 11:25 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1025 PM MDT Wed Aug 7 2024

.KEY MESSAGES...

- Severe Thunderstorm Watch in effect from Kit Carson to
  Sheridan county and north through 10pm MT / 11pm CT. Large
  hail and damaging wind gusts will be possible.

- Below average temperatures in the 60's and 70's may return to
  the area Thursday/Friday.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 227 PM MDT Wed Aug 7 2024

Current observations show multiple boundaries on radar with a line
of CU developing near the Kit Carson and Cheyenne border. This line,
associated with one of the boundaries, is going to be the first
focus for storms this afternoon. Storms should develop along this
line with some low level moisture available with dewpoints around
60. These storms currently are forecast to not be severe as
effective shear and shear in most layers is below 25 kts. Low level
shear is also below 10kts. They should pulse up with relatively
steep lapse rates and Surface/MU CAPE around 2000 J/KG, but fade
fairly quickly. However, this line of storms should kick out outflow
and help moisten more of the low levels which will help setup the
next round of storms.

The main batch of storms is still expected to move in from the
higher terrain just west of the area as a wave moves through the
upper northwest flow. A couple of clusters, to a line of storms is
forecast to develop and move through the area during the evening
hours. The main question with this batch is what environment it is
moving into. If there is any prior convection and the boundaries
linger, there may be multiple opportunities for either the shear to
increase (increasing storm intensity) or for the instability to be
used (decreasing storm coverage and intensity). Current forecast is
more middle of the road. Even if the shear increases, the hail is
likely not going to get much larger, but would be more likely to
accumulate. Most hail should be around half an inch or less with
warm temperatures, effective shear around 30kts, and a relatively
moist environment. With the increase in shear, supercells would be
more likely, but recent trends would suggest high amounts of hail
generally below an inch unless it was a long lived supercell. With a
longer lived supercell, hail could grow to around an inch and a
half, maybe two inches. As for wind, the more moist environment
looks like it has lowered our potential a little bit with lesser
DCAPE. Cloud layer winds continue to be forecast to be below 50kts
with downshear vectors around 30kts. So with all of this, recent
events suggest isolated wind gusts around 50-60 mph with maybe an
isolated 70 mph. The exception would be if an organized line
develops, then wind gusts would be more widespread. Otherwise, the
last threat for tornadoes is unlikely given weak low level shear.
Tornadoes are more likely with the mid-afternoon storm in the form
of landspouts. The boundaries along with steep low level lapse rates
in Kit Carson and Cheyenne counties are giving a small chance.

For tonight, the main line of storms is forecast to leave the area
to the east or dissipate around 1-3am CT. Behind it, outflow
boundaries and a saturated moisture profile may allow additional
showers and storms to form. If showers and storms do not form, then
low clouds and patches of fog should move in behind the storms and
linger into the late parts of the night. With the cold air advection
looking to be delayed until tomorrow, current lows are forecast to
be around the mid 60's with the increase in moisture and cloud cover
present.

For tomorrow, guidance continues to suggest that the area will be
under cloud cover most of, if not all of the day. This will keep the
area's temperatures fairly cool, especially with some cold air
advection as the front passes through. Highs should remain in the
60's with little temperature change, unless pre-frontal warming
occurs as the front moves through. Event then, temperatures would
briefly climb into the low 70's and then go back into the 60's. A
few showers and sprinkles are possible, but forcing through the day,
even with the frontal passage, should be weak. The main chances for
showers and storms will be during the evening and overnight hours as
an upper shortwave moves through the northwest flow. Storms should
be sub-severe with no instability to work with due to the cloud
cover. Lows should be a bit cooler due to the cold air advection
with lows forecast to be in the 50's.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 108 PM MDT Wed Aug 7 2024

A high pressure system over the southern CONUS and trough over the
northern CONUS. This will set us up for northwestern/zonal flow
throughout the period, giving us recurring chances of precipitation,
mainly in the afternoon and evening hours.

Friday's temperatures are still a bit of a question that will
heavily depend on how far north the WAA makes it into the CWA. There
still appears to be a front that sets up across the area, but Friday
will be the coolest day in the period. The heavy cloud cover,
lingering precipitation, and weak easterly flow will fight the warm
southerly flow. This looks to allow the northern portions of the CWA
to remain in the mid to upper 60s, while the southern CWA will warm
into the lower 70s. Saturday and beyond, the southerly flow looks to
strengthen as the zonal flow shifts a bit to the north due to a weak
ridge, which will cause a warming trend. Saturday looks to be around
80, and by Wednesday, temperatures will warm into the 90s.
Temperatures could be cooler these days depending on the back and
forth the upper-level systems. Overnight temperatures will cool into
the 50s and low 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1025 PM MDT Wed Aug 7 2024

KGLD...VFR conditions are expected from taf issuance through
about 09z. Showers/thunderstorms likely at taf issuance and
should be east of the terminal by 07z. Winds should be from the
northeast, gusting up to 25kts. After 10z, sub VFR cigs are
expected due to stratus over much of the forecast area. Winds
will generally be from the northeast, gusting up to 25kts at
times, mainly before 22z. Cant rule out a few showers at any
point after 10z but the better chance looks to be around 18z for
a few hours.

KMCK...VFR conditions are expected from taf issuance through 10z
with northeast winds gusting up to 25kts and a threat for
showers and thunderstorms to impact the terminal. From 11z-20z,
sub VFR cigs are expected due to stratus. Winds will be from the
northeast, gusting up to 25kts. Rain showers possible from
around 15z-20z. After 21z, northeast winds fall below 12kts then
become light and variable. Cigs are expected to rise to VFR
levels.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...CA
AVIATION...99
Hazardous weather outlook, Aug 7, 11:05 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1005 PM MDT Wed Aug 7 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1005 PM MDT Wed Aug 7 2024 /1105 PM CDT Wed Aug 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Strong to potentially severe thunderstorms will remain possible
through 11 PM MDT (12 AM CDT) for Hitchcock and Red Willow counties
in Nebraska and Rawlins and Decatur counties in Kansas. Primary
hazards include hail up to one inch in diameter and wind gusts to 70
mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Special weather statement, Aug 7, 8:04 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Wed Aug 7 2024

COZ090-091-080130-
Kit Carson County CO-Yuma County CO-
704 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES THROUGH 730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bonny Reservoir, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Yuma
and northeastern Kit Carson Counties, including the following
locations... Hale.

This includes Highway 385 between mile markers 196 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado...and northwestern Kansas.

&&

LAT...LON 3960 10242 3966 10205 3939 10205 3942 10240
TIME...MOT...LOC 0104Z 265DEG 21KT 3952 10231

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Aug 7, 9:00 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
800 PM MDT Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Gst     Aroya                   38.85N 103.13W
08/07/2024  M50 MPH          Cheyenne           CO   Mesonet

            Mesonet station UP695 Aroya (UPR).

&&

TT
Local storm report, Aug 7, 9:07 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
807 PM MDT Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Tstm Wnd Gst     2 SW Firstview          38.80N 102.55W
08/07/2024  M55 MPH          Cheyenne           CO   Mesonet

            Weatherunderground site KCOCHEYE8.

&&
Special weather statement, Aug 7, 10:23 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
923 PM MDT Wed Aug 7 2024

KSZ013-027-080345-
Wallace KS-Sherman KS-
923 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WALLACE AND SOUTH
CENTRAL SHERMAN COUNTIES THROUGH 945 PM MDT...

At 923 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Goodland, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Wallace and south central Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Kansas.

&&

LAT...LON 3907 10173 3923 10184 3930 10170 3915 10149
TIME...MOT...LOC 0323Z 241DEG 7KT 3919 10171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Aug 7, 11:03 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
1003 PM MDT Wed Aug 7 2024

KSZ013-014-028-080430-
Thomas KS-Logan KS-Sherman KS-
1003 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 1030 PM
MDT/1130 PM CDT/...

At 1003 PM MDT/1103 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Winona, or 17 miles south of Brewster,
moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Thomas, northwestern Logan and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas.

&&

LAT...LON 3901 10148 3913 10148 3914 10149 3919 10150
      3925 10116 3898 10114
TIME...MOT...LOC 0403Z 263DEG 9KT 3911 10140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Aug 7, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1130 PM CDT Wed Aug 7 2024

KSZ014-028-080500-
Thomas KS-Logan KS-
1130 PM CDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 19 miles south of Levant, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Thomas and northeastern Logan Counties.

This includes Interstate 70 in Kansas between mile markers 65 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

&&

LAT...LON 3895 10127 3918 10131 3926 10089 3896 10085
TIME...MOT...LOC 0430Z 263DEG 19KT 3910 10121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:23 PM CDTSpecial Weather StatementGLDSherman22 min
Aug 7, 11:03 PM CDTSpecial Weather StatementGLDLogan27 min
Aug 7, 11:50 PM CDTSpecial Weather StatementGLDSheridan25 min
Aug 7, 11:55 PM CDTSpecial Weather StatementGLDWichita35 min
Aug 8, 12:16 AM CDTSpecial Weather StatementGLDGove, Sheridan29 min
Aug 8, 12:44 AM CDTSpecial Weather StatementGLDGraham61 min
Aug 8, 1:51 AM CDTSpecial Weather StatementGLDGraham24 min
Aug 7, 7:22 PM CDTSpecial Weather StatementGLDKit Carson23 min
Aug 7, 7:23 PM CDTFlash Flood WarningGLDKit Carson3 hr
Aug 7, 7:44 PM CDTSpecial Weather StatementGLDKit Carson16 min
Aug 7, 8:02 PM CDTSpecial Weather StatementGLDKit Carson28 min
Aug 7, 8:04 PM CDTSpecial Weather StatementGLDKit Carson26 min
Aug 7, 8:26 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson73 min
Aug 7, 8:35 PM CDTFlash Flood WarningGLDKit Carson3 hr

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.